Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why is high-flow oxygen often humidified?

  1. ATo cool the patient's temperature
  2. BTo make the oxygen more concentrated before it reaches the lungs
  3. CTo stop the airways and secretions from drying out
  4. DTo add medicine to the oxygen
2.Nursing fundamentalsHard

On the sacrum there is a shallow open area with a pink wound bed and no slough. How is this pressure ulcer classified?

  1. ACategory 4
  2. BCategory 3
  3. CCategory 2
  4. DCategory 1
3.Clinical nursingMedium

Which blood result often rises in an upper GI bleed because blood is digested in the gut?

  1. AUrea (blood urea nitrogen)
  2. BCalcium
  3. CSodium
  4. DGlucose
4.Clinical nursingHard

Why is morphine more likely to cause toxicity in a patient with severe kidney impairment?

  1. AKidney disease makes the opioid receptors disappear
  2. BThe kidneys normally activate morphine, so more of it becomes active
  3. CIts active metabolites build up because the kidneys excrete them
  4. DKidney failure makes the stomach absorb more morphine
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 67 mmHg (8.9 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 67 mmHg (8.9 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard
pH7.357.457.16PaCO₂mmHg354581HCO₃⁻mmol/L222628acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.16, PaCO₂ 81 mmHg (10.8 kPa), HCO₃⁻ 28 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.16PaCO₂ 81 mmHg (10.8 kPa)HCO₃⁻ 28 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes spontaneously, talks in sentences but is confused and shows as the best motor response: withdraws the limb from pressure (normal flexion). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
130?SBPDBPmmHgMAP = 70

Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 70 mmHg. A patient’s systolic pressure is 130 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 70 mmHg?

MAP 70 mmHgSBP 130 mmHg
DBP = mmHg
9.Enteral & parenteral nutrition calculationsMedium
129 kg186 cmmanIBW (Devine)%IBW = ?

Practice exercise (made-up values, not clinical guidance). A man is 186 cm tall and weighs 129 kg. Find the actual weight as a percentage of the ideal body weight, %IBW, using the Devine formula (1 in = 2.54 cm). Round to the nearest whole number.

186 cm129 kgman
%IBW = %
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%1800 mLamino acids 5%1800 mLlipid 20%500 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1800 mL of parenteral nutrition with final concentrations of 25% dextrose and 5% amino acids, plus 500 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

1800 mLdextrose 25%amino acids 5%lipid 500 mL · 2 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial fibrillationsupraventricular tachycardia (SVT)ventricular tachycardiaaccelerated junctional rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2supraventricular tachycardia (SVT)
  3. 3ventricular tachycardia
  4. 4accelerated junctional rhythm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVventricular fibrillationatrial flutter, 4:1 conductionasystoletorsades de pointes

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular fibrillation
  2. 2atrial flutter, 4:1 conduction
  3. 3asystole
  4. 4torsades de pointes
13.Prioritization & delegationMedium

Using the Emergency Severity Index, which patient receives the highest acuity level?

  1. AA patient with a sore throat for three days and normal vital signs
  2. BAn unresponsive patient with gasping, irregular breaths
  3. CA patient with chest pain and normal vital signs
  4. DA patient with a possible ankle fracture
14.Prioritization & delegationHard

Which patient is the best choice to move out of intensive care to make room for a new admission?

  1. AIntubated 1 hour ago for respiratory failure, still sedated
  2. BExtubated 2 days ago, stable on 2 L/min nasal oxygen, no vasoactive infusions
  3. COn a norepinephrine infusion whose dose was increased this morning
  4. DAdmitted overnight with a GI bleed and still receiving blood
15.Infection control & patient safetyMedium

An alcohol-based skin prep has been used before surgery with electrosurgery. What must happen before the drapes are placed?

  1. AThe prep must be wiped off with saline
  2. BThe prep must be covered with the drapes while it is still wet
  3. CThe prep must be warmed with a hair dryer
  4. DThe prep must be fully dry and any pooled liquid removed
16.Infection control & patient safetyHard

A patient on oxygen needs an MRI scan. Which plan is safe?

  1. AUse only MRI-safe equipment, and never take a standard steel oxygen cylinder into the scanner room
  2. BLeave the steel cylinder on the patient’s bed during the scan
  3. CRemove the oxygen for the scan without telling anyone
  4. DTake the usual steel cylinder into the room if it is tightly strapped to the trolley frame
17.Lab values & electrolytesMedium

A patient with type 1 diabetes has the flu, is eating little and has a glucose of 290 mg/dL (16.1 mmol/L). Which advice is correct?

  1. AWait 3 days before checking the glucose again
  2. BStop all insulin until you are eating normally again
  3. CDrink only water and avoid all carbohydrate foods
  4. DKeep taking insulin and check blood or urine ketones
18.Lab values & electrolytesHard

A patient with cirrhosis and ascites has fever and abdominal tenderness. The ascitic fluid neutrophil count is 400 cells/mm³. What does this indicate?

  1. ANormal ascitic fluid in cirrhosis
  2. BMalignant ascites from cancer
  3. CBleeding into the abdominal cavity
  4. DSpontaneous bacterial peritonitis

3Solutions

1.Nursing fundamentals

Answer: C · To stop the airways and secretions from drying out

Why this is the answer

Dry gas at high flow dries the mucous membranes and thickens secretions. Humidification keeps the airways moist and secretions easier to clear.

Answer

C · To stop the airways and secretions from drying out
2.Nursing fundamentals

Answer: C · Category 2

Why this is the answer

Category 2 (Stage 2 in the US NPIAP system) is partial-thickness skin loss, seen as a shallow open ulcer with a pink-red bed or as a blister. Category 1 is intact skin; categories 3 and 4 are full thickness.

Answer

C · Category 2
3.Clinical nursing

Answer: A · Urea (blood urea nitrogen)

Why this is the answer

Blood proteins digested in the upper GI tract are absorbed and converted to urea, so urea rises out of proportion to creatinine. Urea is part of the Glasgow-Blatchford bleeding score.

Answer

A · Urea (blood urea nitrogen)
4.Clinical nursing

Answer: C · Its active metabolites build up because the kidneys excrete them

Why this is the answer

Morphine metabolites, including morphine-6-glucuronide, are cleared by the kidneys and accumulate in renal impairment, causing sedation and respiratory depression. Alternative opioids or lower doses are often chosen.

Answer

C · Its active metabolites build up because the kidneys excrete them
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 33.45 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|67 − 40| = 27 mmHg → 2.7 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·2.7 = 33.45 mmol/L

Answer

HCO₃⁻ = 33.45 mmol/L
6.Arterial blood gas interpretation

Answer: acute

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·4.1 = 28.1 mmol/L
chronic: 24 + 3.5·4.1 = 38.35 mmol/L

Compare

measured: 28 mmol/L → acute

Answer

acute
7.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes spontaneously → 4
V: talks in sentences but is confused → 4
M: withdraws the limb from pressure (normal flexion) → 4

Add

GCS = 4 + 4 + 4 = 12

Severity

GCS 12 → moderate

Answer

moderate
8.Clinical assessment scores

Answer: DBP = 40 mmHg

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Rearrange

DBP = (3·MAP − SBP)/2

Substitute

DBP = (3·70 − 130)/2 = 80/2 = 40 mmHg

Answer

DBP = 40 mmHg
9.Enteral & parenteral nutrition calculations

Answer: %IBW = 160 %

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Ideal body weight (Devine)

186 cm/2.54 = 73.23 in
IBW = 50 + 2.3·(73.23 − 60) = 80.43 kg

Percentage of ideal body weight

%IBW = 129/80.43·100 = 160.4 ≈ 160%

Answer

%IBW = 160%
10.Enteral & parenteral nutrition calculations

Answer: NPC = 2530 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·1800/100 = 450 g
amino acids: 5·1800/100 = 90 g

Kilocalories per component

dextrose: 450·3.4 = 1530 kcal
amino acids: 90·4 = 360 kcal
lipid: 500·2 = 1000 kcal

Non-protein energy

NPC = 1530 + 1000 = 2530 kcal/day

Answer

NPC = 2530 kcal/day
11.ECG rhythm strip interpretation

Answer: supraventricular tachycardia (SVT)

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC. Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none visible; at this rate they are hidden in the QRS complexes or the T waves.
4. PR interval: not measurable.
5. QRS: 0.06 s, narrow (below 0.12 s), so the rhythm starts above the ventricles.

Interpretation

supraventricular tachycardia (SVT)

Answer

supraventricular tachycardia (SVT)
12.ECG rhythm strip interpretation

Answer: ventricular fibrillation

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: no countable ventricular rate.
2. Rhythm: chaotic, no repeating pattern.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: no QRS complexes.

Interpretation

ventricular fibrillation

Answer

ventricular fibrillation

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

13.Prioritization & delegation

Answer: B · An unresponsive patient with gasping, irregular breaths

Why this is the answer

An unresponsive patient with agonal breathing needs immediate airway and breathing support, which is ESI level 1. Chest pain with normal vital signs is high risk (level 2), and the others are lower levels.

Answer

B · An unresponsive patient with gasping, irregular breaths
14.Prioritization & delegation

Answer: B · Extubated 2 days ago, stable on 2 L/min nasal oxygen, no vasoactive infusions

Why this is the answer

The extubated patient on low-flow oxygen with no vasoactive drugs is stable and improving. Recent intubation, rising vasopressor needs and an active bleed all need ICU-level care.

Answer

B · Extubated 2 days ago, stable on 2 L/min nasal oxygen, no vasoactive infusions
15.Infection control & patient safety

Answer: D · The prep must be fully dry and any pooled liquid removed

Why this is the answer

Wet alcohol prep and its vapors under drapes can be ignited by electrosurgery or lasers. The prep is allowed to dry fully, and pooling in skin folds or linen is prevented.

Answer

D · The prep must be fully dry and any pooled liquid removed
16.Infection control & patient safety

Answer: A · Use only MRI-safe equipment, and never take a standard steel oxygen cylinder into the scanner room

Why this is the answer

Steel oxygen cylinders can become projectiles in an MRI room and cause fatal injuries. Only equipment labeled MRI-safe is used, and the patient’s oxygen needs are planned with the MRI team.

Answer

A · Use only MRI-safe equipment, and never take a standard steel oxygen cylinder into the scanner room
17.Lab values & electrolytes

Answer: D · Keep taking insulin and check blood or urine ketones

Why this is the answer

During illness, stress hormones raise glucose, so insulin is continued even when eating less. Glucose and ketones are checked often, fluids are taken, and the provider is contacted if ketones are moderate or high or vomiting prevents fluids.Checked against: Diabetes - when you are sick · MedlinePlus (NIH) (2026)

Answer

D · Keep taking insulin and check blood or urine ketones
18.Lab values & electrolytes

Answer: D · Spontaneous bacterial peritonitis

Why this is the answer

An ascitic neutrophil count of 250 cells/mm³ or more indicates spontaneous bacterial peritonitis, which is treated with antibiotics. It can occur without classic signs, so new confusion or worsening kidney function in cirrhosis should also prompt a diagnostic paracentesis.Checked against: Ascites · MedlinePlus (NIH) (2024); Peritonitis · MedlinePlus (NIH) (2026)

Answer

D · Spontaneous bacterial peritonitis

ExamProblems · examproblems.com/courses/nursing-fundamentals